South Dakota, 2012

Drought in South Dakota, July 24 to 31, 2012

July 24 to 31, 2012 · NWS ABR · 5 events in 5 counties and zones

A persistent upper level ridge of high pressure over the central United States had allowed hot and dry air to hold its grip across the region. Thus, severe drought conditions had expanded northward into central South Dakota at the end of July.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A persistent upper level ridge of high pressure over the central United States had allowed hot and dry air to hold its grip across the region. Thus, severe drought conditions had expanded northward into central South Dakota at the end of July. The counties of Stanley, Jones, Hughes, Lyman, and Buffalo were affected. The crops were beginning to show stress across the region. Cattle sell-offs were also occurring across the region. Range and pasture conditions were poor to very poor with fire danger remaining a big issue. The severe drought continued into August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 24, 3:07 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 24, 3:07 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
407 AM CDT TUE JUL 24 2012

.SHORT TERM...TODAY THROUGH THURSDAY
A COUPLE WEAK UPPER LEVEL WAVES HAVE BEEN RESPONSIBLE FOR CLUSTERS
OF SHOWERS AND THUNDERSTORMS DURING THE PAST SEVERAL HOURS.
SURFACE FRONTAL BOUNDARY IS LOCATED SOUTH OF THE REGION BUT GOOD
AMOUNTS OF WARM AIR ADVECTION ALOFT HELPING TO TRIGGER
THUNDERSTORM ACTIVITY. EXPECTING THIS ACTIVITY TO PERSIST THROUGH
THE MORNING HOURS...DIMINISHING FROM WEST TO EAST OVER THE NEXT
SEVERAL HOURS.

LATER TODAY...STATIONARY FRONT STARTS TRACKING NORTHWARD AS A WARM
FRONT AND WILL BE NEAR I-90 BY LATE THIS AFTERNOON. VERY HOT AIR
ALONG AND SOUTH OF THIS FRONT WITH AREAS SOUTH OF I-90 SOARING
INTO THE LOW 100S. IN FACT...APPARENT T GRIDS FLIRTING WITH HEAT
ADVISORY CRITERIA FOR THE FAR SOUTHERN CWA THIS AFTERNOON BUT WITH
BORDERLINE NATURE...HAVE OPTED NOT TO ISSUE AN ADVISORY AT THIS
TIME. THIS WILL BE SOMETHING TO MONITOR THOUGH BECAUSE IT COULD
GET SNEAKY HOT SOUTH OF THE FRONT THIS AFTERNOON WITH READINGS
WELL INTO THE 100S. JUST DEPENDS ON HOW FAR NORTH FRONT
PROGRESSES. PERIODS OF CLOUDINESS MAY ALSO ACT TO KEEP TEMPS AT
BAY IN PLACES. WILL ALSO BE WATCHING THUNDERSTORM POTENTIAL THIS
AFTERNOON ACROSS THE WESTERN DAKOTAS. PLENTY OF INSTABILITY WILL
DEVELOP BY LATER IN THE AFTERNOON OVER WESTERN AND CENTRAL SD AS
FRONTAL BOUNDARY TRACKS EAST INTO THE REGION. SHEAR ON THE ORDER
OF 35 TO 45 KNOTS. EXPECTING STORMS TO DEVELOP BY LATE AFTERNOON
OVER THE WESTERN DAKOTAS AND EVENTUALLY SPREADING ACROSS NORTH
CENTRAL SD BY EVENING. MOST ALL MODELS SHOWING A THUNDERSTORM
COMPLEX OF SOME DEGREE SPREADING ACROSS THE NORTHERN HALF OF SD
OVERNIGHT. PWATS ARE RATHER HIGH WITH VALUES AROUND 2 INCHES
ACROSS THE NORTHERN CWA SO THERE COULD BE AREAS OF HEAVY RAIN AS
WELL.

DRIER AIR BEGINS WORKING INTO THE REGION ON WEDNESDAY BEHIND THE
FRONTAL BOUNDARY. AIR MASS DRIES OUT MORE ON THURSDAY AS BREEZY
NORTHWEST WINDS DEVELOP. WILL LIKELY SEE AN INCREASED FIRE DANGER
ON THURSDAY WITH THE DRIER AIR AND BREEZY WINDS IN PLACE.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
THE MODELS SHOW DECENT AGREEMENT WITH AN UPPER LEVEL RIDGE AXIS
OUT WEST PUSHING/NUDGING INTO OUR REGION AND WEAKENING SOME
THROUGH THE WEEKEND. GOOD NORTHWEST FLOW ACROSS THE REGION ON
FRIDAY WILL BRING ANOTHER DAY IN THE 80S ACROSS THE CWA.
TEMPERATURES WILL WARM GENERALLY A FEW DEGREES EACH OF THE
FOLLOWING DAYS INTO MONDAY. NOT LOOKING FOR ANY HIGH HEAT AND
HUMIDITY AT THIS TIME IN THE LONG TERM. WITH SEVERAL SHORT WAVE
TROUGHS COMING THROUGH THE RIDGE...THERE WILL BE A FEW CHANCES OF
STORMS MAINLY SATURDAY NIGHT AND SUNDAY.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

LOOK FOR VFR FLYING WEATHER TO PREVAIL OVER THE NEXT 24
HOURS...WHILE AREAS OF LOW PRESSURE MOVE ACROSS THE REGION.
ONGOING SHOWERS AND THUNDERSTORMS ARE EXPECTED IN ISOLATED TO
SCATTERED COVERAGE FOR THE REST OF TONIGHT INTO TUESDAY MORNING
ACROSS SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA. WILL CONTINUE TO
AMEND TAFS AS NEEDED FOR CONVECTION. LIGHT EAST-NORTHEAST WINDS
WILL CONTINUE TO SHIFT GRADUALLY SOUTHEAST OVER THE NEXT 24 HOURS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 24, 3:56 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
456 AM CDT TUE JUL 24 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
456 AM CDT TUE JUL 24 2012 /356 AM MDT TUE JUL 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH CENTRAL
SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING. SOME
STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. SCATTERED
STORMS ARE EXPECTED TO CONTINUE EAST ACROSS THE AREA OVERNIGHT
WITH A CONTINUED THREAT FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LINGERING CHANCE FOR SHOWERS AND STORMS IS IN THE FORECAST FOR
WEDNESDAY...BUT THE SEVERE THREAT APPEARS VERY LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY EVENING ACROSS NORTH
CENTRAL SOUTH DAKOTA.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Stanley

When
July 24, 5:00 AM CST to July 31, 11:59 PM CST
Where
Stanley forecast zone
Reported by
Drought Monitor
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Drought, Jones

When
July 24, 5:00 AM CST to July 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Drought, Hughes

When
July 24, 5:00 AM CST to July 31, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Drought Monitor
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Drought, Lyman

When
July 24, 5:00 AM CST to July 31, 11:59 PM CST
Where
Lyman forecast zone
Reported by
Drought Monitor
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Drought, Buffalo

When
July 24, 5:00 AM CST to July 31, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402923, 402925, 402927, 402928, 402929.